14. CGA in Primary Care Settings: Patients presenting with confusion and delirium
Delirium is a disorder in which there is an acute confusional state, usually with a fluctuating course, characterised by disturbed consciousness, cognitive function or perception. The disorder is usually caused by a medical disorder, substance intoxication/withdrawal or medication side effect. In older people, especially those with pre-existing cognitive impairment, it is usual to find several factors contributing to delirium.
Delirium normally occurs over hours to days and lasts for days to weeks, although longer periods have been reported.
The prevalence of delirium in the community is 1-2 per cent although this rises to 14 per cent in people over the age of 85. In nursing homes, or post-acute care settings, prevalence may be even higher with figures up to 60 per cent.2
The cause for delirium in older people is usually multifactorial. Whereas young people who are not at risk of delirium may yet develop delirium if they are subject to enough insult e.g. major surgery, severe pain and use of multiple sedative/anaesthetic drugs on an intensive care unit, older people with pre-existing dementia may develop delirium if they are in pain or constipated or started on a new medication (although it is usual to find multiple contributing factors).
Risk factors for delirium include:
- Age: over 65 years.
- Pre-existing cognitive impairment or dementia.
- Severe illness.
- Current hip fracture.
Delirium should be suspected if there is:
- An acute confusional state.
- A change in perception e.g. visual or auditory hallucinations.
- A change in physical function e.g. reduced mobility, agitation, sleep disturbance.
- A change in social behaviour e.g. withdrawal, lack of co-operation for reasonable requests, alterations in mood, change in communication/attitude.
Often patients may be labelled as "not themselves," "generally unwell," or "generally deteriorating." Even where patients do not meet all the criteria for a diagnosis of delirium, they may benefit from the approach to diagnosis and management outlined below, bearing in mind the other diagnoses that may be relevant to presentations such as reduced mobility.
The Single Question in Delirium test can pick up 80 per cent of patients with delirium by asking the question: "Do you think [patient's name] has been more confused lately?"
NICE guidance recommends use of the Confusion Assessment Method for diagnosis of delirium. Delirium can be diagnosed when items 1 and 2 are present, and either item 3 or item 4, as follows:
- Acute onset and fluctuating course. Should be easily obtained from a collateral history.
- Inattention. Did the patient have difficulty focusing attention, for example, being easily distractible, or having difficulty keeping track of what was being said? This can be assessed whilst talking to the patient, or, for example inability to count backwards from 20-1. Ability to recite months of the year backwards is another good test for inattention.
- Disorganised thinking. Was the patient's conversation rambling and incoherent? Did they demonstrate an unclear or illogical flow of ideas? Did they switch rapidly from subject to subject?
- Altered level of consciousness. Is the patient hyper-alert, drowsy or difficult to rouse?
Once delirium has been identified and diagnosed, a multifactorial assessment and management plan should be undertaken addressing the following features:
Treat infection if it's there, but only if it's there. Whilst infection is a common cause of delirium, it is not the only cause and is not present in all cases. Urinary tract infection, in particular, is commonly over-diagnosed in this scenario.
Address hydration status. Many (although not all) patients with delirium are dehydrated and a clinical assessment of volume status should be undertaken- this will probably include assessment of postural changes in blood pressure. Severely dehydrated patients or those with hypotension or suspicion of acute kidney injury should have blood tests and usually be referred to secondary care for further assessment. Patients with mild dehydration or who are not currently dehydrated should be encouraged with oral rehydration. This may be achieved by offering fluids and recording intake, aiming for an intake adequate to restore and/or maintain hydration. Another strategy may be to offer small sips of fluids e.g. 60mls with each interaction with the patient.
Address nutritional status. Many patients with delirium may not eat as much as usual and will need assistance with their oral intake. Offer foods rich in calories and that are known to be favoured by the patient. Record and monitor the patient's weight, and consider referral to a dietitian based on locally agreed pathways.
Treat constipation. Many older patients with delirium who do not eat or drink much may become constipated. Laxatives should be prescribed to constipated patients in line with local policy, and taking into account patient preferences e.g. whether they are capable of the volume of liquid necessary for some laxatives.
Treat pain. Regular paracetamol is a part of many multi-component interventions for delirium. A weak opioid should be considered on a prn basis and analgesia titrated to pain, whilst being mindful of common side effects of opioid analgesia. This means that drugs like tramadol, oramorph, buprenorphine and codeine can be useful – but close surveillance will be needed to respond quickly to the possibility of making confusion worse.
Identify, and treat urinary retention. This is commonly missed in older people. It is not uncommon to still pass urine, and indeed have urinary frequency and urgency, in the presence of significant post-void residual urine volumes. Urinary retention may contribute to agitation. Underlying contributory factors such as constipation, use of anticholinergic drugs and immobility should be addressed. If a catheter is required, it should be used only while the person is unwell and plans for its removal should be considered part of the process of insertion.
Encourage mobility. Patients should be encouraged to mobilise as much as possible.
Review medications. Consider whether a medication has been stopped or started recently. Typical offending medications include:
- Tricyclic antidepressants e.g. amitryptilline.
- Antimuscarinics e.g. oxybutynin.
- Antihistamines e.g. cetirizine, loratadine, hydroxyzine.
- H2 receptor antagonists e.g. ranitidine.
- Opioids e.g. codeine.
- Benzodiazepines e.g. lorazepam.
However, longstanding medications may also play a role in development of delirium and a thorough medication review should take place, considering, in particular, the indications for the medication, potential side effects and anticholinergic burden-ACB, which can be considerable when several offending medications are co-prescribed (see later for more information about the ACB).
Drug/alcohol withdrawal. Don't forget to consider this as a potential cause of delirium.
Assess sleep disturbance. As much as possible, patients should be encouraged to maintain a normal sleep/wake cycle. The use of hypnotics to aid sleep is usually discouraged and these may contribute to delirium. Melatonin has been tried; individual experience may show benefit but no RCT data supports its use. It may offer a useful alternative to benzodiazepines.
Educate and re-orientate. Caregivers should be educated as to the diagnosis of delirium and how they can help. In particular, re-orientation strategies should be employed.
The use of large, clearly visible clocks and calendars is recommended, and wherever possible patients should be looked after in a familiar environment by familiar relatives or staff. Hearing aids and spectacles should be used. Rooms should be well lit during the daytime and unnecessary noise should be kept to a minimum.
These medications should be avoided if at all possible, and if used, used at the lowest possible dose for as short a time as possible. NICE guidance recommends uses of haloperidol as first line (off-licence uses). A dose of 0.5mg can be given two hourly, up to a maximum of 5mg/24 hours. A baseline ECG is recommended as haloperidol can sometimes cause prolongation of the QTc interval. Haloperidol should be avoided if there is a history of Parkinson's disease, CNS depression or clinically significant cardiac disorders e.g. recent acute myocardial infarction, uncompensated heart failure, arrhythmias treated with class IA and III antiarrhythmic medicinal products, QTc interval prolongation, history of ventricular arrhythmia or torsades de pointes clinically significant bradycardia, second or third degree heart block and uncorrected hypokalaemia.
Lorazepam is recommended if there is a contraindication to haloperidol. The recommended dose is 0.5mg 2 hourly up to a maximum of 3mg/24 hours.
If sedation is used then it should be reviewed and weaned as soon as possible, ideally within 24-48 hours, and certainly no more than seven days.
1 NICE Guidance on Delirium: Delirium : diagnosis, prevention and management. London: National Institute for Health and Clinical Excellence, 2010.
2 Using the Confusion Assessment Method in practice: ICAM provides useful videos demonstrating use of the CAM.
3 The Royal College of Psychiatrists information on delirium for patients and their relatives/carers.
4 The Anticholinergic burden including a list of medication and its ‘score’: Rudolph JL, Salow MJ, Angelini MC, et al. The anticholinergic risk scale and anticholinergic adverse effects in older persons. Arch Int Med 2008; 168(5):508-13.